Wisconsin, 2022

Winter Storm and Winter Weather in Wisconsin, March 22 to 23, 2022

March 22 to 23, 2022 · NWS GRB · 5 events in 5 counties and zones

A low pressure system tracking northeast from the southern Plains to the Great Lakes brought a swath of snow and ice to northern Wisconsin from Tuesday evening (3/22) through midday on Wednesday (3/23). Snowfall amounts were generally 4 to 8 inches across portions of north-central Wisconsin along with 2 to 3 tenths of an inch of ice from freezing rain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system tracking northeast from the southern Plains to the Great Lakes brought a swath of snow and ice to northern Wisconsin from Tuesday evening (3/22) through midday on Wednesday (3/23). Snowfall amounts were generally 4 to 8 inches across portions of north-central Wisconsin along with 2 to 3 tenths of an inch of ice from freezing rain. The combination of snow and ice caused significant damage to trees and power lines, with over 50,000 customers without power in northern Wisconsin.

Some of the highest snowfall totals included 7.6 inches in Eagle River (Vilas Co.), 6.3 inches in Rhinelander (Oneida Co.), and 5.9 inches in St. Germain (Vilas Co.). Some of the highest ice totals included 0.3 inches in Manitowish Waters (Vilas Co.), Argonne (Forest Co.), as well as southeast of Niagara (northern Marinette Co.) and 0.2 inches in Rhinelander (Oneida Co.), Spread Eagle (Florence Co.), as well as in St. Germain (Vilas Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 22, 1:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 22, 1:56 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
256 PM CDT Tue Mar 22 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 256 PM CDT Tue Mar 22 2022

A very challenging forecast continues with this set of models as a
low pressure system tracks from western Missouri northeast
towards the Wisconsin and Illinois border on Wednesday.
Precipitation is expected to start out as mainly rain this
evening, as cooler air getting advected in from the north causes a
wintry mix across northern Wisconsin later this evening and into
the overnight hours. Model soundings are a bit cooler this run,
with indications that precipitation type could transition over to
all snow late tonight into Wednesday morning as the bulk of the
precipitation falls. Warming temperatures on Wednesday will bring
more of a chance for mixed precipitation across the north during
the morning and some rain during the afternoon as temperatures
warm even further.

Across east-central Wisconsin mainly rain is expected, with steep
mid level lapse rates bringing the threat for some thunderstorms
late tonight into Wednesday morning as the strip of higher lapse
rates track through this area.

Snowfall amounts with this event are expected to range from 2 to 5
inches across the north, with a few 6 inch reports possible. Ice
accumulations could also be an issue with one to two tenths of ice
possible across portions of northern Wisconsin. The additional
moisture and cooler temperatures have nudged these amounts a bit
higher this run and a bit further south; therefore, will expand
the Winter Weather Advisory south to include northern Oconto and
Langlade counties. Further north amounts could approach warning
criteria; however, confidence is not high enough to upgrade with
this issuance as the elevated warm layer could cut into amounts
significantly and the models have still not come to a consensus.
In addition the long duration of the event may also help mitigate
impacts across the far north.

Lows tonight are expected to range from around 30 across northern
Wisconsin, to the middle to upper 30s across east-central
Wisconsin. Highs Wednesday are expected to range from the middle
30s across the north, with lower 40s across east-central
Wisconsin.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 256 PM CDT Tue Mar 22 2022

Starting Wednesday evening, the well advertised low pressure
system will be moving across far southeast WI and towards lower
Michigan. This will continue to produce periods of light to
moderate precipitation Wednesday night into Thursday morning, then
gradually taper off through the rest of Thursday as the main sfc
low and coinciding upper level features move far enough east.
Ptype still remains a challenge, as the rain/snow line will fall
somewhere across the CWA and soundings indicate there could be a
few transitions back and forth between various ptypes. In general,
will start off with rain across east-central WI and mainly snow
across central and northern WI. However, a dry wedge protruding in
from the northeast will also remove ice crystals aloft and create
the potential for freezing rain as well. It will remain a mix of
three types across the forecast area through mid-morning Thursday
and eventually taper off to just a few lingering snow showers and
perhaps some freezing drizzle.

There is a brief break from any precipitation Thursday night,
followed by a cold front and mid level shortwave coming from the
northwest on Friday. These features could generate light rain and
a little snow later Friday night. Snow accumulations at this time
look to be around 1 inch or less, highest across northern WI.

Quieter weather is expected this weekend. A cold front passes
south across the state but currently looks dry enough to keep the
forecast rain/snow free. Temperatures will be a few degrees cooler
on Sunday following the passage of this front. High pressure
builds in for Sunday and Monday keeping conditions precip free.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1232 PM CDT Tue Mar 22 2022

A strong low pressure system will approach the area this
afternoon and drift gradually through or just south of northeast
Wisconsin tonight through Wednesday. This will keep increased
chances of precipitation in place through much of this time
period. Central into east-central Wisconsin TAF sites will likely
see main rain through much of this TAF issuance; however, north-
central and far northeast Wisconsin will see a wintry mix of
freezing rain, sleet and snow from late this evening through
Wednesday morning. Ceilings will likely remain at IFR or possibly
lower through much of this issuance. There is a small chance for
thunder at the ATW/GRB/MTW TAF sites late tonight into early
Wednesday; however, confidence is low enough to leave out of the
TAF with this update. Finally, LLWS will likely develop at all of
the TAF sites as a temperature inversion sets up across the area
tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 PM this evening to 1 PM CDT
Wednesday for WIZ005-010>013-019-021.
&&

SHORT TERM.....Kurimski
LONG TERM......KLJ
AVIATION.......Kurimski
Hazardous weather outlook, Mar 22, 2:01 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
301 PM CDT Tue Mar 22 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
301 PM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of freezing rain across parts of northern
Wisconsin this evening, before transitioning to light to moderate
snow overnight. Sidewalks and parking lots could become ice and
snow covered. A Winter Weather Advisory has been issued for
portions of the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The wintry mix of freezing rain and snow across north-central and
portions of far northeast Wisconsin will linger through Wednesday
morning. Untreated surfaces will continue to be slippery through
at least mid to late morning. A Winter Weather Advisory has been
issued through Wednesday morning for portions of the area.

Slippery roads remain possible Wednesday night into Thursday.
However, there continues to be a great deal of uncertainty in the
transition rain over to a wintry mix or snow across the area. At
this time, another transition is expected to occur Wednesday
night. Additional mixed precipitation is expected Wednesday night
into Thursday morning which could create snowy or icy roads.

.SPOTTER INFORMATION STATEMENT...

Spotters across far northern Wisconsin should report any freezing
rain or snow totals greater than 1 inch.

LMZ521-522-541>543-232015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
301 PM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

East to northeast gale force gusts are possible at times tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

East to northeast gale force gusts are possible into Wednesday
morning.

Kurimski/KLJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Vilas

When
March 22, 5:00 PM CST to March 23, 12:00 PM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

The highest snowfall totals across Vilas County included 7.6 inches in Eagle River, 5.9 inches in St. Germain, and 5.2 inches southwest of Land O' Lakes. The highest ice totals across Vilas County included 0.3 inches in Manitowish Waters and 0.2 inches in St. Germain as well as southwest of Land O' Lakes.

Winter Storm, Oneida

When
March 22, 5:00 PM CST to March 23, 12:00 PM CST
Where
Oneida forecast zone
Reported by
COOP Observer
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

The highest snowfall totals across Oneida County included 6.3 inches in Rhinelander and 5.5 inches in Hazelhurst. The highest ice total across Oneida County included 0.2 inches in Rhinelander.

Winter Storm, Forest

When
March 22, 5:00 PM CST to March 23, 12:00 PM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

The highest snowfall total across Forest County included 4.0 inches northwest of Argonne. The highest ice totals across Forest County included 0.3 inches in Argonne and 0.2 inches northwest of Argonne.

Winter Storm, Northern Marinette

When
March 22, 5:00 PM CST to March 23, 12:00 PM CST
Where
Northern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest ice total across northern Marinette County included 0.3 inches southeast of Niagara.

Winter Weather, Florence

When
March 22, 5:00 PM CST to March 23, 12:00 PM CST
Where
Florence forecast zone
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

The highest snowfall total across Florence County included 2.7 inches in Florence. The highest ice total across Florence County included 0.2 inches in Spread Eagle.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006286, 1006291, 1006295, 1006298, 1016286.